≡ Menu

Beauty Science News – July 13

It’s time again for the best beauty science news stories of the week…

 

{ 3 comments… add one }

  • Christopher July 13, 2014, 12:13 pm

    Okay so the FDA says these products can have a serious sideeffect, but they have no idea what’s causing the problem? Well that was informative.

    • admin July 13, 2014, 3:55 pm

      Yeah I thought that was kind of odd too.

  • Eileen July 14, 2014, 10:21 am

    I actually found this article informative in a “be aware” kind of way. Although the FDA does not have a definitive answer yet as to what it is that is responsible for the preponderance of adverse reactions, there is enough information in this article to know that the FDA is taking this seriously, is gathering and analyzing data, and wants cautionary labels on the products in question. Until they have definitive answers as to what is causing the reactions, I applaud the FDA for making consumers aware of the need to exercise caution whenever using a medication of this kind. Even if they do not yet have a definitive answer, the public would be screaming and hollering if the FDA didn’t at least warn them about possible adverse reactions associated with the use of such products.

    The problematic products are OTC and adverse effects were not required to be reported until 2007. Since then 131 cases have been reported; 44% were probably severe allergic reactions and the rest were localized reactions like burns. A spike occurred in 2012 which is what grabbed the FDA’s attention, but 131 cases in 7 years is a drop in the bucket when you consider how many people in the US alone utilize these products on a regular basis multiple times a day. To further complicate matters, many people who experienced adverse reactions also reported using a variety of different products and couldn’t even say for sure which product caused their reaction. That means the FDA will have to separate a lot of wheat from the chafe before they can determine exactly which ingredient or combination of ingredients is the culprit. That takes time and we know the FDA moves slowly. In the meantime, a general warning seems appropriate and responsible.

    According to Dr. Kweder, “We don’t know if it’s these chemicals, or something else in the products. Anything that you put on the skin can irritate the skin, and there’s always going to be the occasional person who reacts for reasons we don’t understand. Caution is the name of the game. Don’t assume they’re innocuous. They’re medicines. They’re drugs. They deserve to be taken seriously.” That quote sums it up for me. This article was meant as a cautionary one; not a definitive scientific exposé. As a consumer, I welcome and appreciate the caution.

Leave a Comment